Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 182, NWS Jackson, KY

July 1, 2009Pulaski County, Rockcastle County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 1, 2009, 12:53 AM EDT for Pulaski County, Rockcastle County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2009, 12:53 AM EDT (04:53 UTC)
Expired
Jul 1, 2009, 1:30 AM EDT
In force
37 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Pulaski County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2566 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:20 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 30, 10:20 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1020 PM EDT TUE JUN 30 2009

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

01Z SFC ANALYSIS SHOWS A BROAD AREA OF UNSEASONABLY DEEP LOW PRESSURE
CENTERED OVER THE EASTERN GREAT LAKES AND AFFECTING MUCH OF THE
OHIO VALLEY. WITH THIS A SHORT WAVE IS CROSSING THROUGH THE AREA LATE
THIS EVENING AND THROUGH THE OVERNIGHT. ALREADY THIS HAS CAUSED A FEW
ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP TO OUR WEST. EXPECT
THIS CONVECTIVE THREAT TO TRANSLATE EAST THROUGH OUR CWA DURING THE
EARLY MORNING HOURS. ACCORDINGLY...WILL UPDATE THE FORECAST TO
INCLUDE A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM THROUGH THE
NIGHT. THE REST OF THE FORECAST WAS IN GOOD SHAPE AND THE ONLY OTHER
ADJUSTMENTS WERE MADE TO BETTER MATCH CURRENT OBSERVATIONS AND
TRENDS. UPDATES OUT SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH WEDNESDAY NIGHT/

LOW PRESSURE SYSTEM OVER THE GREAT LAKES REMAINS ANCHORED IN PLACE
THROUGH THE ENTIRE SHORT TERM PERIOD. THUS FAR MODELS HAVE HANDLED
SHORT WAVE LOBES AROUND THIS LOW VERY POORLY...EVEN WHEN IN
RELATIVELY GOOD AGREEMENT WITH TIMING AND POSITION. MOS GUIDANCE HAS
BEEN OVER SHOOTING POPS AS WELL...AND IS OF LITTLE IF ANY HELP IN
THIS AREA. SREF TENDS TO KEEP THINGS DRY OVER EASTERN KENTUCKY AS
WELL...WITH EFFECTS OF THE LOW REMAINING JUST OUT OF OUR REACH TO THE
NORTH AND EAST. DECIDED TO USE A BLEND OF THE NAM AND GFS...
INCREASING POPS 18 TO 30 HOURS INTO THE SHORT TERM PERIOD AS MODELS
AND MOS GUIDANCE SEEM TO FOCUS ON MAIN SHORTWAVE DIVING INTO THE
BASE OF THE LOW LATE IN THE PERIOD. KEPT MENTION OF THUNDER AS MID
CAP APPEARS TO WEAKEN WITH TIME.

.LONG TERM.../THURSDAY THROUGH TUESDAY/

ON THURSDAY...THE MODELS START OUT IN GOOD AGREEMENT WITH AN UPPER
LOW PRESSURE SYSTEM NORTH OF LAKE EIRE AND ANOTHER UPPER LOW OVER
NORTHERN ALBERTA AND THE UPPER HIGH OVER NORTH TEXAS. A COLD FRONT
WILL BE WELL SOUTH OF THE AREA. THE LEADING EDGE OF THE NEXT SYSTEM WILL
BE MOVING INTO THE AREA ON FRIDAY NIGHT AND SHOULD MAKE FOR A WET 4TH
OF JULY FOR THE AREA. THE MODELS DIFFER WITH THE TIMING OF THE NEXT
SYSTEM...HOWEVER AT THE VERY LEAST THERE SHOULD BE SOME SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE COAL FIELDS. A COLD
FRONT SORT OF STALL OVER THE AREA ON SUNDAY AND THEN MOVE BACK SOUTH
OF THE AREA ON SUNDAY NIGHT. MY CONFIDENCE IN THE LONG TERM IS THE
BEST OF THE LAST THREE DAYS AS THE MODEL SEEM TO BE SETTLING IN WITH
BETTER AGREEMENT WITH THE GENERAL PATTER. TIMING WILL STILL BE AN
ISSUE...HOWEVER THE GENERAL PATTERN IS IN MUCH BETTER AGREEMENT.

&&

.AVIATION.../00Z TO 24Z/

VFR CONDITIONS EXPECTED THROUGH THE TAF FORECAST PERIOD. SOME HIGH
BASED CUMULUS AT AROUND 6K FEET AGL WILL BE MOVING INTO THE AREA
OVERNIGHT AS A WEAK DISTURBANCE PASSES THROUGH THE AREA. CU FIELD
ASSOCIATED WITH THE LARGE LOW PRESSURE SYSTEM OVER THE GREAT LAKES
WILL BE MORE PREVALENT AND LOWER...WITH CIGS DROPPING TO AROUND 4K
FEET ON WEDNESDAY. MODEL GUIDANCE HAS BEEN OVERDOING THREAT FOR
RAIN...SO FOR NOW LEFT ANY MENTION OF SHOWERS OUT OF THE FORECAST.
BUT SOME SHOWER ACTIVITY CAN NOT BE RULED OUT WEDNESDAY
AFTERNOON...GENERALLY FROM AROUND KJKL...NORTHWARD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...RAY/GREIF
LONG TERM....JJ
AVIATION...GEOGERIAN
Hazardous weather outlook, Jun 30, 10:25 PM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1025 PM EDT TUE JUN 30 2009

KYZ044-050>052-058>060-068-069-104-106>120-020530-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-
KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1025 PM EDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND NIGHT...AND
ALSO SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ079-080-083>088-020530-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
1025 PM EDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND NIGHT...AND
ALSO AGAIN SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL/GREIF

In the hours before

Special weather statement, Jun 30, 11:23 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1123 PM EDT TUE JUN 30 2009

KYZ085>087-010400-
WHITLEY-KNOX-BELL-
1123 PM EDT TUE JUN 30 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTH CENTRAL KNOX AND CENTRAL
WHITLEY AND WEST CENTRAL BELL COUNTIES THROUGH MIDNIGHT EDT WEDNESDAY
MORNING...

AT 1123 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LIBERTY...
MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR WOFFORD AROUND 1130 PM EDT...SUTTONS MILL
AROUND 1135 PM EDT...LOUDEN AROUND 1140 PM EDT...GATLIFF AROUND 1145
PM EDT...CARPENTER AROUND 1150 PM EDT...

RESIDENTS SHOULD VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1
INCH PER HOUR...GUSTY WINDS UP TO 35 MPH...OCCASIONAL LIGHTNING AND
SMALL HAIL IN THESE AREAS.

GEOGERIAN
Special weather statement, Jun 30, 11:38 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1138 PM EDT TUE JUN 30 2009

KYZ068-079-080-010415-
ROCKCASTLE-PULASKI-LAUREL-
1138 PM EDT TUE JUN 30 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTH CENTRAL ROCKCASTLE AND
NORTHEASTERN PULASKI AND CENTRAL LAUREL COUNTIES THROUGH 1215 AM EDT
WEDNESDAY MORNING...

AT 1138 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VALLEY OAK...
MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR BLOSS AROUND 1145 PM EDT...BILLOWS AROUND
1150 PM EDT...DILLON AROUND 1155 PM EDT...BERNSTADT AROUND MIDNIGHT
EDT...CARMICHAEL AROUND 1205 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO
ONE PER HOUR...GUSTY WINDS UP TO 35 MPH...OCCASIONAL LIGHTNING AND
SMALL HAIL IN THESE AREAS.

GEOGERIAN
Local storm report, Jul 1, 12:39 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1239 AM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     HAIL             FAUBUSH                 37.07N 84.83W
07/01/2009  E1.75 INCH       PULASKI            KY   FIRE DEPT/RESCUE

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:13 AM EDTSevere Thunderstorm WarningJKLPulaski, Wayne32 min
Jul 1, 12:33 AM EDTSevere Thunderstorm WarningJKLPulaski27 min
Jul 1, 1:15 AM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Rockcastle45 min
Jul 1, 1:58 AM EDTSevere Thunderstorm WarningJKLClay, Estill, Jackson, Laurel, Lee, Owsley and 1 more32 min
Jul 1, 2:24 AM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley, Wolfe36 min
Jul 1, 3:53 AM EDTSevere Thunderstorm WarningJKLHarlan, Letcher, Perry, Pike37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.